This week's medical adventure - the funcrunch files
|Apr. 16th, 2010 10:40 pm This week's medical adventure|
I've chronicled the last couple of days on Facebook, but boyziggy encouraged me to write a blog entry on the experience as well. I've decided the story is of enough general interest and importance to make it a public post, rather than friends-only as my health-related entries normally are.13 notes - Make notes
On Wednesday afternoon I was walking in the Pacific Heights area of San Francisco after disembarking from a bus that had just gone out of service. Rather than wait for the next one I decided to just walk the rest of the way home. The next thing I knew, I was lying flat on my back with 4 or 5 EMTs staring down at me. As I came to I was told I had collapsed and had a seizure, and a bystander had phoned for help. I don't know for how long I was unconscious. The EMTs repeatedly asked me what year it was, who the president was, etc., as they put me onto a stretcher and into an ambulance. Everyone was very helpful and professional, especially considering my confused state.
I was brought to the emergency room at California Pacific Medical Center. I repeatedly asked for someone to phone Ziggy, and gave his phone number. Meanwhile I got blood and urine tests, was sent to get a CAT scan, and also X-rays as my hands were quite banged up. I felt blood dripping down my face and was told that my chin was gouged badly enough that I probably needed stitches. I eventually got hold of my cell phone and sent Ziggy a text to come meet me. He taxied over from work immediately. He stayed with me as the doctor painfully injected anesthetic into my chin before stitching it up. I also got a tetanus shot to be safe.
I knew almost as soon as I understood that I'd had the seizure that it was likely caused by the Wellbutrin I'd been taking for several weeks. The ER doctor agreed that could likely be the case, but referred me to a neurologist for follow-up, especially as he was concerned about an anomaly in the CAT scan. I met with the neurologist the following afternoon, and he said the CAT scan was nothing at all to worry about, and it was very likely the Wellbutrin that was the culprit, but that he would order MRI and EEG tests just to be on the safe side. Today I scheduled those tests for late next week.
Ziggy has been an absolute godsend through all this, taking a day off work and waiting on me hand and foot, as the pain, shock, and exhaustion have kept me on the couch for most of the time since the seizure. He repeatedly says how lucky we were that it wasn't worse; I could have collapsed late at night or in the middle of the street, for example. I'm quite bummed that I now have to stop taking the Wellbutrin, as it was doing me a lot of good, and I didn't have any of the normal risk factors that would lower the seizure threshold. But at least I have excellent care and my injuries aren't too bad, considering.
My main ongoing trauma from this experience will likely be psychological. I had absolutely no warning the seizure was coming, and to suddenly wake up prone and bleeding and being put in an ambulance for the first time in my life was a frightening and disorienting experience. Seeing the blood on the tote bag I was carrying and my eyeglasses twisted and scratched from the impact made the unbelievable all even more real. I hope to never have anything like this happen again, but if it does, I am eternally grateful to have Ziggy to support me, and very, very fortunate to have health insurance.
I am so sorry.
However, there is huge silver lining. If this is caused by Wellbutrin, there is very very good chance that it will not happen again.
It would be strange if you were not shaken by what happened but that too shall pass.
I am glad you have lovely husband who takes good care of you and you are in my thoughts.
Goodness. I'm very glad that there's a relatively-fixable thing, but, yeah, it really would suck if you had to stop taking a medicine that was doing you good. Regardless, thanks tremendously for posting this--I'm glad to hear what the story is. And I'm very glad Z was able to be such a help to you.
Notwithstanding that I'm at the buttocks-end-of-the-bay, let me know if there's anything I can do to help?
Many hugs... what an ordeal! Glad you are safe and sound now (and being comforted with vegan yummies, I hear).
I'm so sorry to hear about this! I'm also very glad it wasn't worse, that there were people to help you on the street, that you got good medical care, and that you are getting such ongoing support from Ziggy.
eep! That must have been... terrifying. Even assuming it never happens again. And now you will be looking for something to replace the Wellbutrin, with different side effects. Ziggy's great, and it sounds like you got all the medical care you needed... still, if there's any help you could use, let me know. ((hug))
|Date:||April 17th, 2010 04:33 pm (UTC)|| |
Yikes. I somehow missed all of this on facebook.
I'm glad you're OK. I have another friend who had a Wellbutrin-related seizure 10ish years ago. They stopped the Wellbutrin and never had another seizure.
Aw, I'm sorry to hear about your ordeal. It is quite scary.
I had two seizures in my lifetime, both before 20 years old. Never quite sure what the cause was, although suspected mine was chemically induced as well.
I had to take Dilantin and stop driving both times. Once my car rolled across two lanes of traffic with me unconscious inside. I came to a stop after rolling into a bank parking lot. Lucky I wasn't hit!
I don't think about these incidents anymore, but you've jogged my memory.
If you ever want to talk about your seizure, let me know.
|Date:||April 18th, 2010 10:59 am (UTC)|| |
That sounds absolutely terrible. I can't help but imagine the contrast had you been driving instead of taking public transportation.
*hug* Sounds like a frightening experience. I'm relieved to learn a kind stranger had called help for you, that the EMT's took good care of you, and that you have Ziggy to comfort and support you.
What dosage of Wellbutrin are you on, if you don't mind my asking?
I was taking 300mg XL generic at the time of the seizure. At that dosage level the seizure risk is approximately 1 in 4000. (I'm not taking WB at all anymore.)
oh how scary. I am glad you are doing better and hope it was just a one time thing...
Hello, there! hopita
told me about this, and I just wanted to say how scary that must have been, and how glad I am that you a) had good care from the medical peeps and from Ziggy, and b) were not seriously injured!